Institutional members access full text with Ovid®

Share this article on:

Compounded Ointment Results in Severe Toxicity in a Pediatric Patient

Sullivan, Ross W. MD*; Ryzewski, Matthew MD; Holland, Michael G. MD*; Marraffa, Jeanna M. PharmD*

doi: 10.1097/PEC.0b013e3182aa4748
Illustrative Cases

Background Dermal drug delivery is becoming more common, as evidenced by the increased numbers of compounding pharmacies preparing topical products for chronic pain management. Consumers may not appreciate the potency or dangers associated with some of the drugs in these preparations. Pediatric patients are especially at risk for significant toxicity with accidental exposures. We report a case of severe toxicity in an 18-month-old boy from exposure to his father’s compounded pain ointment.

Case An 18-month-old previously healthy child had an ointment applied topically to a diaper rash by his mother, consisting of a single pump of a prescription ointment that her husband received from a compounding pharmacy for neck pain. Approximately 20 minutes later, when the child had been put down for a nap, he had gasping respiration but was otherwise unresponsive. Emergency medical services was called, and the child was unresponsive. In the ED, vital signs were pulse of 57 beats/min, blood pressure 74/35 mm Hg, respiratory rate 21 breaths/min, and O2 saturation 98% on a nonrebreather. Fingerstick glucose was 105 mg/dL. In the ED, physical examination was significant for unresponsiveness, pinpoint pupils, and hyporeflexia. The patient’s mental status continued to deteriorate with depressed respirations, and he was intubated. Laboratory results were noncontributory. Electrocardiogram revealed only sinus bradycardia. The patient was transported to a pediatric intensive care unit. He did well over the next several hours with supportive care and had return to normal vital signs over the following 12 hours. He was extubated the following morning without problems. Blood taken at the time of ED presentation had a serum clonidine level of 9.2 ng/mL (reference range, 0.5–4.5 ng/mL) and a norketamine level of 41 ng/mL (reporting limit, >20 ng/mL).

Conclusions Dermal absorption of drugs leading to significant toxicity in children is well known. Our patient had toxicity from a topical pain medication compounded with several potent drugs known to cause central nervous system depression. There has been an increase in the use of this drug delivery system for management of chronic painful conditions. The popularity and attractiveness of such preparations may be the perception that they are somehow safer and more natural than taking pills. This perception and the fact that these are not dispensed in child-proof containers and are often mailed to the patients without pharmacist counseling can lead to increased inadvertent exposures in the pediatric population.

From the *Department of Emergency Medicine, Upstate Medical University, Syracuse, NY; and †Department of Neonatology, University of Massachusetts Medical Center, Worcester, MA.

Disclosure: The authors declare no conflict of interest.

Reprints: Jeanna M. Marraffa, PharmD, DABAT, Upstate Medical University, Upstate NY Poison Center, 750 E Adams St, Syracuse, NY 13210 (e-mail: marraffj@upstate.edu).

Copyright © 2013 Wolters Kluwer Health, Inc. All rights reserved.